Format

Send to

Choose Destination
Clin Infect Dis. 2006 Jan 15;42(2):283-90. Epub 2005 Dec 8.

Tenofovir-associated acute and chronic kidney disease: a case of multiple drug interactions.

Author information

1
Massachusetts College of Pharmacy and Health Science, Worcester, Massachusetts, USA. Tony.zimmermann@wor.mcphs.edu

Abstract

Tenofovir therapy in patients with human immunodeficiency virus (HIV) infection has been associated with acute renal failure (ARF) and Fanconi syndrome. In the past 2 years, we diagnosed tenofovir-associated ARF in 5 HIV-infected patients who were receiving tenofovir therapy and who had classic findings of acute tubular necrosis, and we compared findings for our patients with data on 22 patients described in the literature. The mean serum creatinine level increased from 0.9 to 3.9 mg/dL, and it decreased to 1.2 mg/dL during recovery. ARF resolved in 22 of 27 patients after discontinuation of tenofovir therapy. The most common drugs given with tenofovir were ritonavir or lopinavir-ritonavir (21 of 27 patients), atazanavir (5 of 27 patients), and didanosine (9 of 27 patients). Tenofovir-associated ARF manifests as acute tubular necrosis that may not resolve with tenofovir withdrawal. Tenofovir is associated with multiple drug interactions, leading to an increased risk of ARF. Frequent monitoring of renal function is warranted for any patient receiving these combinations.

PMID:
16355343
DOI:
10.1086/499048
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Silverchair Information Systems
Loading ...
Support Center